What is the role of cardioversion in the treatment of pediatric atrial flutter?

Updated: Feb 04, 2019
  • Author: M Silvana Horenstein, MD; Chief Editor: Syamasundar Rao Patnana, MD  more...
  • Print
Answer

R-wave synchronized cardioversion is the mainstay of therapy in patients who are unstable or if other therapies have failed. In patients who are stable and have chronic atrial flutter, perform cardioversion only after documentation of freedom from intracardiac thrombi or following a 2-week course of anticoagulation.

Cardioversion may be performed at increasing doses of 0.5, 1, 2, and 4 J/kg. Newer biphasic waveform defibrillators may allow for lower energy applications. [17]

Ideally, place defibrillator paddles or pads in an anteroposterior configuration, with the apex paddle located over the mid sternum and the base paddle between the scapulae. An anesthesiologist usually administers a brief general anesthetic, except in truly emergent circumstances that mandate immediate cardioversion.

Hemodynamic instability requires immediate cardioversion as described above. However, patients who are relatively stable may be allowed to remain in flutter while careful consideration of possible interventions is undertaken. The patient should rest in a supine position without undue excitement or agitation. Consider digoxin if not already in use because it frequently increases the conduction ratio and decreases the ventricular rate. However, this effect usually takes many hours.

Medications with the potential to slow the atrial rate without affecting the atrioventricular (AV) node should be used with caution because the conduction ratio often decreases to 1:1 AV association. This may result in a rapid ventricular rate and hemodynamic compromise.

Avoid adrenergic and atropinic agents during sedation or anesthesia for cardioversion. Ketamine is relatively contraindicated. Such agents may result in rapid 1:1 AV conduction, with resultant hemodynamic compromise. On the other hand, insufficient sedation during attempted esophageal overdrive pacing or a failed cardioversion may result in patient distress and 1:1 AV conduction ratio.

Although neonatal atrial flutter usually responds to single cardioversion, occasional cases may require multiple cardioversions and/or the need to add amiodarone. [18]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!